Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 119, NWS Goodland, KS

June 18, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2001, 7:53 PM CDT for Thomas County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:53 PM CDT (00:53 UTC)
Expired
Jun 18, 2001, 8:45 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:05 PM CDTHail 0.75Gem, KS
Jun 18, 8:10 PM CDTHail 0.88Rexford, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
4632 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190053
SVRGLD
KSC193-190145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 845 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF COLBY TO 2
  MILES WEST OF REXFORD...OR FROM 10 MILES NORTH OF COLBY TO 15 MILES
  NORTHEAST OF COLBY...MOVING DRIFTING SLOWLY NORTHEAST.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...LEVANT AND GEM.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON> 3936 10125 3938 10072 3957 10071 3957 10125

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:35 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 18, 3:35 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT MON JUN 18 2001

FORECAST CONCERNS INCLUDE POPS FOR NEXT FEW DAYS AS WELL AS TEMPS
FOLLOWING FROPA TONIGHT.

18Z SURFACE MAP ANALYSIS SHOWED A COLD FRONT EXTENDING FROM A LOW
OVER SOUTHEAST SOUTH DAKOTA SOUTHWEST ACROSS CENTRAL AND SOUTHWEST
NEBRASKA ACROSS NORTHEAST CORNER OF COLORADO INTO EXTREME SOUTHERN
WYOMING AND WAS MOVING STEADILY SOUTHWARD. A SURFACE TROUGH
EXTENDED NEAR A MCCOOK NEBRASKA TO GOODLAND KANSAS LINE INTO
SOUTHEAST COLORADO.

ALL MODELS IN GOOD AGREEMENT THIS AFTERNOON WITH POSITION AND
MOVEMENT OF COLD FRONT AND UPPER LEVEL FEATURES. WILL GO WITH AVN
AS THE MODEL OF CHOICE SINCE IT HAS DONE THE BEST JOB WITH EVOLUTION
AND MOVEMENT OF THE SURFACE COLD FRONT AS WELL AS WITH LOW LEVEL
MOISTURE AND TEMPERATURES.

EXPECT COLD FRONT TO SURGE SOUTHWARD OVERNIGHT ACROSS CWA.
SIGNIFICANT UPPER LEVEL 5H S/W OVER COLORADO WILL ALSO PASS ACROSS
CWA TONIGHT AS WELL. 85H AND 7H TEMPS WARMED SEVERAL DEGREES TODAY
RESULTING IN A STRONG CAP. FROM AROUND SUNSET AND BEYOND AS THE
FRONT ADVANCES SOUTH AND THE UPPER LEVEL DYNAMICS APPROACH EXPECT
THE CAP TO WEAKEN AND ALLOW SCATTERED CONVECTION TO DEVELOP OVER
WESTERN AND NORTHERN AREAS OF CWA AND PROCEED EASTWARD OVERNIGHT.
NOT AN ABUNDANT AMOUNT OF MOISTURE AVAILABLE BUT SHOULD BE ENOUGH TO
CREATED SCATTERED CONVECTION. WILL CARRY CHANCE POPS ALL AREAS.
ALSO EXPECT SCATTERED TO BROKEN CLOUDS TO MOVE IN AS UPSLOPE FLOW
SETS UP FOLLOWING FRONTAL PASSAGE. TEMPS WILL COOL ALSO BEHIND
FRONT. WILL GO CLOSE TO GUIDANCE TEMPS OVERNIGHT.

FOR TUESDAY INTO WEDNESDAY COLD FRONT SLOWS DOWN IN SOUTHERN KANSAS
AND STALLS AS LOW DEVELOPS OVER SOUTHEAST COLORADO AND SOUTHWEST
KANSAS. WILL MAINTAIN COOLER TEMPS BEHIND FRONT INTO WEDNESDAY WITH
DAYTIME HIGHS IN THE 70S AND LOWS IN THE 50S. ALSO SEE SEVERAL
UPPER LEVEL S/W MOVING ACROSS AREA IN UPPER FLOW. WILL MAIN CHANCE
POPS FOR CONVECTION THROUGHOUT WEDNESDAY NIGHT FORECAST PERIODS.

AS FOR THE EXTENDED FORECAST PERIOD MRF AND ECMWF SHOW A BUILDING
RIDGE ACROSS THE CENTRAL HIGH PLAINS LASTING THROUGH SUNDAY. WILL
MAINTAIN DRY WEATHER THROUGH THAT PERIOD WITH WARMING TEMPS
REACHING INTO THE 90S BY WEEKEND. APPEARS ANOTHER DISTURBANCE MOVING
ONTO THE WEST COAST WILL APPROACH THE REGION BY MONDAY RESULTING IN
MORE MOISTURE AND INSTABILITY. WILL THUS CARRY CHANCE OF
THUNDERSTORMS FOR MONDAY WITH A LITTLE COOLER TEMPS.

.GLD...NONE.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:18 PM CDTSevere Thunderstorm WarningGLDDecatur27 min
Jun 18, 8:08 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.